Funnel Cloud, Manitowoc
- When
- August 18, 2:24 PM CST
- Where
- Manitowoc County, 1.64 mi WSW of Quarry
- Reported by
- Trained Spotter
- Coordinates
- 44.060, -87.960
A spotter observed and photographed a funnel cloud west of Valders.
A funnel cloud was spotted west of Valders, in Manitowoc County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A funnel cloud was spotted west of Valders, in Manitowoc County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 1:46 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 246 PM CDT THU AUG 18 2016 Forecast discussion for routine afternoon forecast issuance .SYNOPSIS... Issued at 246 PM CDT Thu Aug 18 2016 Wet the next couple days, then cooler and less humid for the latter part of the weekend and early next week. The large scale pattern will undergo amplification the next several days, as a strengthening trough swings through the northern Plains and Great Lakes region. Some flattening of the flow is likely next week, but with the mean trough position lingering from Hudson Bay to the northern Plains. Seasonably warm and humid conditions at the start of the period will give way to cooler weather during the weekend and early next week as an early autumn-like air mass sweeps into the area. The cool down will be short-lived with temperatures bouncing back to a few degrees above normal by the middle of next week. With ample moisture in place, precipitation as the upper trough and cold front cross the area the next couple days should result in above normal amounts for the period. The next opportunity for substantial precipitation after that will probably arrive during the middle of next week. && .SHORT TERM...Tonight and Friday Issued at 246 PM CDT Thu Aug 18 2016 The latest RAP analysis and satellite/radar imagery show low pressure centered over the central SD/NE border early this afternoon. A warm front extends east from the low across southern Minnesota into northern IL. North of this warm front, a weakening MCS is traveling just south of due east over eastern Minnesota. Several warnings were issued earlier today with this complex, but only isolated warnings have been issued since then. ML capes of 800- 1200 j/kg extend east across southern Minnesota through southern WI, so potential for strong storms to develop later this afternoon in this area. Until this complex becomes closer to the region, more modest instability may produce isolated shower/thundershower activity later this afternoon into early this evening. Uncertainty is rather high with this forecast, and revolves around precip trends and low severe weather chances. Tonight...No shortage of complexities in this forecast. Models are not handling the current convection well, so followed a combo of the RAP and HRRR, which appear to be handling the situation the best. The models bring the ongoing MCS into central WI during the evening, before weakening/breaking it up over east-central WI overnight. If there is a severe threat, the best chances would occur during the evening as the MCS arrives. Bulk shear values are rather marginal, around 20 to 30 kts depending on the model. But with mucapes upwards of 1000 j/kg over central WI this evening, appears that there will be an isolated threat of damaging winds. Severe convection lingered into the morning hours today, so not out of the question that east-central WI could also see an isolated threat, but it does not look likely at this time. Convection looks to move out late tonight at the same time as a cold front moves into north-central WI. Spotty showers will be possible along it, but think it will serve to prolong low clouds/patchy fog through the rest of the night. Muggy low temps in the mid to upper 60s. Friday...Uncertainty about tonights portion of the forecast creates fairly low confidence in the significant weather tomorrow. If the convection moves across the forecast area as planned, should have a stable situation during the morning ahead of the front due to cloud cover and spotty shower activity. That may change during the afternoon as the front moves into eastern WI. If sufficient heating occurs during the afternoon, then upwards of 2000-2500 mlcape could generate storms along the front. 0-6km remains marginal, but cannot rule out an isolated severe storm from developing. Shower activity may also become more widespread behind the front over central and north-central WI as mid-level fgen increases. Highs ranging from the mid 70s northwest to the mid 80s southeast. .LONG TERM...Friday Night Through Thursday Issued at 246 PM CDT Thu Aug 18 2016 Though the evolution of the large scale pattern is pretty straight forward, small scale details that will have significant impacts on the forecast remain elusive. The timing of the southward push of the frontal boundary across the area remains in doubt. We could start the long-term period with it already to our south, or it could slide through during the night. The NAM and Canadian don't bring the front through until after the wave lifts through the region, but those models seem overdeveloped with the cyclone and were discounted. There may be a lull in the precipitation, especially early Friday night, but expect at least scattered showers across the area. The most significant rain is likely to occur Saturday as the may wave rides northeast up the front. Took PoPs up to categorical for Saturday. The system is likely to produce a widespread soaking rainfall. QPFs have edged down since yesterday, and as long as totals remain under 2 inches the area rivers should be able to handle the water. Of course if any locations get heavy rainfall tonight or Friday, the potential for flooding with the added rain from the Saturday system will be increased. Will attempt to detail the situation in the HWO. Somewhat blustery and cooler weather is expected by Sunday as the wave departs off to the northeast. There was some indication of lingering light precipitation, however, so kept low PoPs in throughout the day. && .AVIATION...for 18Z TAF Issuance Issued at 1207 PM CDT Thu Aug 18 2016 Isolated airmass showers and storms will be possible this afternoon. Greater concern revolves around the thunderstorm complex that is moving southeast over Minnesota. The latest short range models show this complex moving across north-central and central WI this evening before weakening over eastern WI overnight. Though severe weather is not expected to be widespread, may see an isolated severe threat develop depending upon how things evolve this afternoon. Vsbys will have potential to fall to ifr within any storms. Behind the complex, ifr/mvfr cigs are expected to develop. Uncertainty increases quickly on Friday, regarding how quickly any low clouds improve and the potential for precipitation. Low pressure will be arriving during the morning along with a cold front. Better chances of showers appear to be over the northern WI, but confidence is rather low at this time. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....MPC LONG TERM......Skowronski AVIATION.......MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 251 PM CDT THU AUG 18 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 251 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE, BUT COULD PRODUCE BRIEF GUSTY WINDS AND ISOLATED DOWNPOURS. THERE IS A RISK OF MORE WIDESPREAD STORMS LATE THIS EVENING AND OVERNIGHT. THESE STORMS COULD POSE A RISK OF DAMAGING WINDS, AND TO A LESSER EXTENT LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY. THE RISK OF SEVERE STORMS FRIDAY AND FRIDAY EVENING WILL DEPEND ON TO WHAT EXTENT CLOUDS AND SHOWERS LINGER INTO THE MORNING. A SEVERE RISK COULD DEVELOP IF SHOWERS END EARLY AND SKIES CLEAR SUFFICIENTLY TO ALLOW FOR AT LEAST A FEW HOURS OR SUNSHINE. A WIDESPREAD SOAKING RAINFALL IS EXPECTED SATURDAY. ANY AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT OR FRIDAY WILL BE AT RISK OF SOME LOWLAND FLOODING FROM THE ADDITIONAL RAINS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ521-522-541>543-192000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 251 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. GUSTY WINDS...LIGHTNING STRIKES...AND REDUCED VISIBILITIES WITH THE STORMS COULD POSE A HAZARD FOR BOATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE FRIDAY AND FRIDAY EVENING. GUSTY NORTH WINDS WILL MAY RESULT IN CONDITIONS HAZARDOUS TO SMALL CRAFT LATE SATURDAY NIGHT INTO SUNDAY. MPC/SKOWRONSKI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT THU AUG 18 2016
WIZ050-182100-
MANITOWOC WI-
321 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MANITOWOC COUNTY UNTIL
400 PM CDT...
AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VALDERS...OR 8 MILES WEST OF MANITOWOC...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. A
FUNNEL CLOUD HAS ALSO BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANITOWOC...VALDERS...TWO RIVERS...CATO...WHITELAW...FRANCIS CREEK...
BRANCH...CLARKS MILLS...MADSEN AND NEWTONBERG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4414 8792 4422 8765 4407 8759 4406 8760
4403 8787
TIME...MOT...LOC 2020Z 258DEG 8KT 4409 8782
MPCThe Green Bay radar (KGRB), 50 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 funnel cloud. Local standard time, as filed.
A spotter observed and photographed a funnel cloud west of Valders.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655800.